Kansas, 2003

Hail in Kansas, May 8, 2003

May 8, 2003 · NWS TOP · 3 events in 3 counties and zones

Thunderstorms developed over north central Kansas after midnight of the 8th and gradually spread east to northeast and east central counties by early in the morning. Many of the storms became severe and produced numerous reports of large hail and several reports of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central Kansas after midnight of the 8th and gradually spread east to northeast and east central counties by early in the morning. Many of the storms became severe and produced numerous reports of large hail and several reports of strong winds. Building and crop damage was most severe in northern parts of Dickinson county where damage exceeded $350,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 12:53 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, May 8, 12:53 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
153 AM CDT THU MAY 8 2003

SEVERE WEATHER THIS MORNING AND AGAIN THIS AFTERNOON REMAINS MAIN
FORECAST CONCERN.

CONVECTION DEVELOPING IN WARM ADVECTION REGIME OVER CENTRAL KANSAS
AT THE MOMENT WILL SPREAD NORTHEAST ACROSS THE CWA EARLY THIS
MORNING.  THERE IS MUCH ELEVATED INSTABILITY TO WORK WITH AND
INCREASING LOW LEVEL JET WILL ONLY ADD TO THE POTENTIAL SEVERE
WEATHER.  SPC HAS ALREADY ISSUED MCD FOR PARTS OF THE CWA...AND
WEATHER WATCH EXPECTED SHORTLY.  MORNING GRIDS WILL HAVE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE MORNING.

AMOUNT OF ATMOSPHERIC RECOVERY FOR AFTERNOON CONVECTION IS STILL IN
QUESTION.  CURRENT CONVECTION IN KANSAS AND OKLAHOMA MAY DISRUPT
THIS PROCESS SOME...BUT SEVERAL FACTORS ARE COMING TOGETHER FOR
ANOTHER ROUND OF SEVERE STORMS THIS AFTERNOON.  UPPER TROUGH WILL
EJECT NEGATIVELY TILTED INTO THE PLAINS THIS AFTERNOON.  ETA IS
SHOWING UPPER 60S AND LOW 70S DEW POINTS OVER THE CWA BY THIS
AFTERNOON...YIELDING CAPES ON THE ORDER OF 4000 J/KG.  DIRECTIONAL
AND SPEED SHEAR IS OFF THE CHARTS BY 00Z.  IF AND WHEN WE ERODE MID
LEVEL CAP...EXPECT SUPERCELL STORMS TO QUICKLY FIRE BY MID
AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA.  TORNADIC
POTENTIAL IS DEFINITELY PRESENT AND WOULD BE MOST LIKELY NEAR WARM
FRONT IN NORTHEAST KANSAS.  WILL WORD ZONES ACCORDINGLY AND PUT OUT
STRONGLY WORDED WHO TO ADVERTISE THIS.

EXPECT TEMPERATURES TO WARM QUICKLY...JUST AS THEY DID LAST
SUNDAY...AHEAD OF SURFACE LOW AS SOON AS CLOUD DEBRIS FROM THIS
MORNINGS CONVECTION EXITS THE AREA.  PROBABLY WILL AT LEAST HIT THE
MID 80S SOUTH OF INTERSTATE 70.  WILL ALSO LINGER SEVERE THREAT INTO
THE EVENING BEFORE DRYLINE MOVES EAST.

FRIDAY LOOKS LINE ANOTHER WARM DAY AS 850 TEMPS SURGE BACK TO NEAR
20C.  WILL KEEP REST OF THE FORECAST UNCHANGED FOR NOW.  RAIN
CHANCES COME BACK INTO PLAY FRIDAY NIGHT AND SATURDAY WITH SUNDAY
COOLER AND DRY.

.TOP...NONE

62
Hazardous weather outlook, May 8, 5:00 AM CST, 1 hour 38 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING NORTHEAST OF A
LINE FROM CONCORDIA TO MANHATTAN...TOPEKA AND LAWRENCE.  LARGE HAIL
IS THE PRIMARY CONCERN.

MORE SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING...GENERALLY AFTER 2 PM...ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON...AND MAY BE NEEDED THIS
MORNING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 8, 3:53 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 AM    BUCKEYE                   KS    1 INCH HAIL
05/08/03   DICKINSON
Local storm report, May 8, 4:08 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    11 E MANCHESTER           KS    .88 INCH HAIL
05/08/03   DICKINSON
Local storm report, May 8, 4:12 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 AM    1 NE UPLAND               KS    1.75 INCH HAIL
05/08/03   DICKINSON
Local storm report, May 8, 4:17 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 AM    MILFORD                   KS    1.75 INCH HAIL
05/08/03   GEARY
Local storm report, May 8, 4:38 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 AM    KEATS                     KS    60 MPH TSTM GUST
05/08/03   RILEY                           NO DAMAGE.
Special weather statement, May 8, 6:01 AM CST, 37 minutes before
KSZ034>040-054>056-058-059-081230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
701 AM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH #295 HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

  OTTAWA                GEARY                 SHAWNEE
  WABAUNSEE             DICKINSON             DOUGLAS
  MORRIS                OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #295...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA

The radar

The Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Anderson

When
May 8, 6:38 AM CST
Where
Anderson County, 1 mi S of Welda
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.150, -95.300

Hail, Marshall

When
May 8, 7:12 AM CST
Where
Marshall County, 2 mi S of Lillis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -96.300

Hail, Nemaha

When
May 8, 7:20 AM CST
Where
Nemaha County, 4 mi SW of Centralia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -96.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358026, 5358027, 5358028.